AF Association
14,049 members16,984 posts

What treatment is available for osteoarthritis whilst on warfarin?

I have arthritis in my knees but its not too bad so no real treatment. Had acupuncture a few years ago and some exercises and seemed to be under control. However it is now getting worse and also has started in my hands. I am finding this very painful. Doctor said take paracetamol but guidelines say interacts with warfarin if more than 5 tablets a week (gp said no interaction!). My question is have you osteoarthritis and what treatment are you having. I have appointment next week with gp and would like to know what people are on.

Marie

14 Replies
oldestnewest

I take paracetamol with no problems. Ibuprophen is the one you shouldn't take. Codiene is OK too I think.

Bob

Reply

Thanks bob - appreciated. Did you have to adjust your warfarin dosage as NHS etc says effects inr if more than 5tablets per week

Reply

Whatever you eat or take , try to be consistent and your INR will adjust. It is binging on things or suddenly stopping other foods or drugs which causes INR to fluctuate. I have never heard about your five tablets a week thing and take way more than that number.

1 like
Reply

Put "NHS paracetamol and warfarin" into your search engine and you get NHS page with a question about this. This is where my 5 a week came from. They say any more than 5 per week and need more inr testing. Marie

Reply

That's the trouble with the internet isn't it Marie .Too much information and not all of it correct. I have been on warfarin for 6 years and no DOCTOR has ever told me not to take too many paracetamol other than the usual dose of course. I have been prescribed it and tramadol for pain relief in hospital following prostate surgery and later hernia repair but always told I must never use ibuprophen,

Bob

Reply

Since being on warfarin my GP has said paracetamol is OK and has prescribed co-codamol (which made me sick) and now tramadol, which I haven't taken yet.

My GP says it is not necessary to test INR level before/after new meds which I thought was important.

Regards

Marion

Reply

Thanks for reply Marion. See my note to Bob above. My gp also told me no interaction but that is not what the NHS website says and says more than 5 per week can have an effect on inr and additional testing necessary. My inr went to 4.3 this week and I think due to paracetamol. I have coaguchek machine so can do my own checks.

Reply

Thanks lallym

I shall have a read up on paracetamol especially as I am on 10/12 week INR testing..

Regards

Marion

Reply

Hi Lallym

I have never found that paracetamol affected my INR. As you have a Coaguchek I'd just check it once a week as you're doing and adjust as necessary. If you're on 4.3 you do need to cut your warfarin however and perhaps test every 2 days until it's in range.

Cheers

Mark

Reply

Thanks mark - this is what I have done. Marie

Reply

Hi

Like the others I have been on for years and have never been warned off paracetamol, in fact it has always been the drug of choice when I have had other complaints. I slef check and it has never affected my INR. As Bob said Ibruprofen is a no go.

There are warnings on paracetamol because it only takes a dozen or so taken all at once to over dose.

As Bob says sometimes the internet doesn't do you any favours

Eileen

Reply

Aleve is no good either

Reply

Thanks for responding Eileen and really interesting to hear all the responses. I agree completely that internet can throw up all sorts but this is the NHS website plus my inr going up. Anybody on any other treatments for osteoarthritis. Marie

Reply

My GP said it was OK to use cocodomol for my back and leg pains. I used to have Naproxen for this, which is an anti-inflammatory and a definite no-no apparently. No ill effects from the cocodomol so far but I don't take it on a regular basis - just when needed.

Reply

You may also like...